Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

June 15, 2018Kittson County, Roseau County, Minnesota; Walsh County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jun 15, 2018, 1:21 AM CDT for Kittson County, Roseau County, Minnesota; Walsh County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 1:21 AM CDT (06:21 UTC)
Expired
Jun 15, 2018, 2:15 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Roseau County, MN, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS83 KFGF 150621
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
121 AM CDT FRI JUN 15 2018

MNZ004-005-007-008-NDZ007-008-016-054-150715-
East Marshall-Kittson-Roseau-West Marshall-Pembina-Eastern Walsh
County-Western Walsh County-Cavalier-
121 AM CDT FRI JUN 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MARSHALL...KITTSON...ROSEAU...SOUTHEASTERN CAVALIER...EASTERN WALSH
AND SOUTHERN PEMBINA COUNTIES...

At 120 AM CDT, strong thunderstorms were clustered from Grafton to 
Roseau, moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Grafton, Roseau, Park River, Hallock, Drayton, Karlstad and
Greenbush.

This includes Interstate 29 between mile markers 165 and 204.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Grand Forks.

LAT...LON 4881 9527 4819 9739 4820 9756 4855 9813
      4900 9663 4900 9546
TIME...MOT...LOC 0620Z 239DEG 40KT 4857 9717 

$$

BP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 14, 11:50 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 14, 11:50 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Thu Jun 14 2018

.UPDATE...
Issued at 1137 PM CDT Thu Jun 14 2018

Storms have evolved into a line from west of DVL to near Pembina
ND with some pulsy severe features of wind and hail. Southern MCS
has failed to develop with stout capping. Expecting the current
activity to continue to drift to the northeast with minimal
development expected behind the current line. CAMs continue to
show an up tick of activity within the WAA regime as 850mb jet
turns to the southwest. Cold front will swing across the ND side
of the FA by morning with showers and storms possible on the MN
side of the FA during the morning and into the afternoon tomorrow.

&&

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu Jun 14 2018

Severe thunderstorm potential will be the main challenge for the
period.

Elevated thunderstorm on the northern edge of the cap has
continued to truck along just east of Minot, so some isolated
thunderstorm activity will be near our western border in the next
hour or so. Additional elevated showers have started to develop
over the southern counties as a weak lead shortwave and some warm
air advection move through. Included some POPs for both of these
areas of precip, but the main thunderstorm threat will be later
tonight as we get more heating to erode the cap and the main
upper trough gets closer to northwestern ND. Mixed layer CAPE
under the cap is around 2000-3000 J/kg, and effective bulk shear
is in the 50-70 kt range. Supercells will be possible across
northwestern and north central ND into Canada, the question is if
storms will still be discrete and still severe as they move into
our counties later tonight. CAMs have some consolidation and some
wind threat of up to 75 mph will be possible as these storms move
into our region between 10 and midnight.

More thunderstorm development is possible in the next few hours further
south over western SD, where the cap has started to erode over
the higher terrain. However, the deep layer bulk shear is a bit
less and the 19Z UNR hodograph does not have the classic supercell
curve that the BIS supplemental sounding did. Some of the CAMS
have the storms firing over western SD into southwestern ND
developing into an MCS and pushing into our southern counties
later tonight. Additional winds of 60 mph or more will be possible
across our southeastern CWA. Will have to watch for heavy
rainfall with these storms. The short range models do not have a
huge amount, but there is the possibility of training cells and
PWAT values are around 1.5 inches across our south.

The thunderstorms will exit out of our eastern CWA during the
early morning hours. The surface trough axis and cold front will
have pushed eastward and will be over our eastern counties by the
time we start afternoon heating again. Additional thunderstorm
development will be possible in the eastern tier, and some
scattered severe storms are not out of the question, although much
will depend on how convection tonight plays out. Conditions
further west will be more quiet tomorrow with highs in the 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu Jun 14 2018

00Z Sat - 00Z Mon

Upper level ridge was located over the southeast states and a trough
was located over the western states.

Heavy rain will be the threat for this period mainly in the southern
Red River Valley. Cold front is expected to be along a line from BDE
to Wahpeton by Fri evening. Cold front is forecast to stall across
the far southeast zones Sat. An upper level short wave is expected
to move along the front Sat and produce rain over the southeast
zones. Also a secondary cold front will move southeast out of Canada
late Fri night and move into the southeast zones by Sat afternoon as
surface high pressure builds in from Canada. Front remains stalled
over the southeast zones Sat night with another short wave moving
along the front.

Remains of tropical storm Bud will roll through the area Sun/Sun
night with another round of rain over the southeast zones. Cold
front finally moves south out of the area Sun night.

Precipitable water remains between 1.5 and 2 inches over the
southeast zones from Sat through Sun night. precipitable water
will run 2 to 3 standard deviations above normal this period.

Mon - Thu

Upper level ridge over the southeast states shifts a little south
during this period. Short wave moves through on Mon. Pattern changes
to northwest flow aloft and remains in northwest flow through the
period and a much drier pattern. Short waves are expected to move
through. Only light showers are expected at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Jun 14 2018

Thunderstorm uncertainty for the overnight. Strong south winds
with LLWS into the valley overnight as SFC layer decouples. Winds
to turn to the north on the ND side by morning as fropa pushes
across the valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...JR
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 19 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
551 AM CDT Thu Jun 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
551 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop over central North
Dakota this afternoon. This activity is expected to develop into
several thunderstorm clusters that will move across eastern North
Dakota and northern Minnesota this evening and overnight.
Initial threats include hail to 2 inches or larger, winds to 75
mph, and the possibility of a tornado. As the activity spreads
east threats will be one inch hail and winds to 75 mph. Localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe thunderstorms will be possible Friday
afternoon and evening across parts of the southern Red River
Valley mainly south of Highway 10. Hail to one inch and 60 mph
winds are the main threats if storms develop.

A prolonged period of showers and thunderstorms are possible
Saturday through Sunday night for parts of the region. Due to
the widespread and potentially heavy nature of this rain event
there may be an increased risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 14, 11:25 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             8 SSW MUNICH            48.56N 98.90W
06/14/2018  E1.00 INCH       Cavalier           ND   PUBLIC

            HEAVY RAIN AND A FEW LARGE HAIL. SEVERAL LARGER TREE
            BRANCHES BROKEN DOWN AS WELL.

&&

GGUST
Special weather statement, Jun 14, 11:34 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1134 PM CDT THU JUN 14 2018

MNZ004-005-NDZ007-008-150530-
Kittson MN-Roseau MN-Pembina ND-Cavalier ND-
1134 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
NORTHWESTERN ROSEAU...SOUTHEASTERN CAVALIER AND CENTRAL PEMBINA
COUNTIES UNTIL 1230 AM CDT...

At 1134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orleans to Bathgate to near Milton.
Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Joliette, Akra and Icelandic State Park around 1150 PM CDT.
  Crystal and Hensel around 1155 PM CDT.
  Humboldt around 1200 AM CDT.
  Northcote and Caribou around 1205 AM CDT.
  St. Thomas, Glasston and Orleans around 1210 AM CDT.

Other locations impacted by these storms include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.

LAT...LON 4893 9641 4860 9710 4860 9815 4890 9750
      4900 9697 4900 9605
TIME...MOT...LOC 0434Z 266DEG 33KT 4900 9692 4890 9745 4866 9796

BP
Special weather statement, Jun 15, 12:35 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1235 AM CDT FRI JUN 15 2018

MNZ004-005-007-NDZ008-016-150615-
Kittson-Roseau-West Marshall-Pembina-Eastern Walsh County-
1235 AM CDT FRI JUN 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MARSHALL...KITTSON...NORTHWESTERN ROSEAU...NORTHEASTERN WALSH AND
SOUTHEASTERN PEMBINA COUNTIES...

At 1235 AM CDT, strong thunderstorms were clustered near Bowesmont,
or 25 miles northeast of Grafton, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Grafton, Roseau, Cavalier, Hallock, Drayton, Greenbush and Badger.

This includes Interstate 29 between mile markers 179 and 210.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Grand Forks.

LAT...LON 4878 9561 4838 9753 4881 9769 4900 9685
      4900 9588
TIME...MOT...LOC 0535Z 245DEG 35KT 4875 9716

BP
Special weather statement, Jun 15, 12:44 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1244 AM CDT FRI JUN 15 2018

NDZ038-039-049-150615-
Ransom-Barnes-Cass-
1244 AM CDT FRI JUN 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
RANSOM...SOUTHERN CASS AND SOUTHEASTERN BARNES COUNTIES...

At 1244 AM CDT, strong thunderstorms were clustered over Enderlin, or
27 miles southeast of Valley City, moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Casselton, Enderlin, Mapleton, Davenport, Leonard, Sheldon and
Amenia.

This includes Interstate 94 in North Dakota between mile markers 315
and 341.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Grand Forks.

LAT...LON 4651 9763 4672 9785 4706 9721 4678 9688
TIME...MOT...LOC 0544Z 240DEG 37KT 4664 9760

BP
Special weather statement, Jun 15, 1:17 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
117 AM CDT FRI JUN 15 2018

MNZ002-003-NDZ039-150700-
Clay MN-Norman MN-Cass ND-
117 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHWESTERN
NORMAN AND NORTHEASTERN CASS COUNTIES UNTIL 200 AM CDT...

At 117 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mapleton, or 14 miles west of Fargo, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mapleton around 120 AM CDT.
  West Fargo and Prosper around 125 AM CDT.
  Reile's Acres around 130 AM CDT.
  Northwestern Fargo, Harwood and Argusville around 135 AM CDT.
  Oakport and Kragnes around 140 AM CDT.

Other locations impacted by this storm include West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4681 9714 4693 9729 4735 9662 4709 9632
TIME...MOT...LOC 0617Z 236DEG 38KT 4690 9712

BP
Special weather statement, Jun 15, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
121 AM CDT FRI JUN 15 2018

MNZ004-005-007-008-NDZ007-008-016-054-150715-
East Marshall-Kittson-Roseau-West Marshall-Pembina-Eastern Walsh
County-Western Walsh County-Cavalier-
121 AM CDT FRI JUN 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MARSHALL...KITTSON...ROSEAU...SOUTHEASTERN CAVALIER...EASTERN WALSH
AND SOUTHERN PEMBINA COUNTIES...

At 120 AM CDT, strong thunderstorms were clustered from Grafton to
Roseau, moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Grafton, Roseau, Park River, Hallock, Drayton, Karlstad and
Greenbush.

This includes Interstate 29 between mile markers 165 and 204.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Grand Forks.

LAT...LON 4881 9527 4819 9739 4820 9756 4855 9813
      4900 9663 4900 9546
TIME...MOT...LOC 0620Z 239DEG 40KT 4857 9717

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:34 PM CDTSpecial Weather StatementFGFKittson56 min
Jun 15, 12:35 AM CDTSpecial Weather StatementFGFKittson, Roseau40 min
Jun 15, 1:42 AM CDTSpecial Weather StatementFGFClay63 min
Jun 15, 1:55 AM CDTSevere Thunderstorm WarningFGFClay34 min
Jun 15, 2:06 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau54 min
Jun 15, 2:07 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau53 min
Jun 15, 2:54 AM CDTSpecial Weather StatementFGFHubbard51 min
Jun 15, 3:35 AM CDTSpecial Weather StatementFGFHubbard40 min
Jun 14, 8:54 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner66 min
Jun 14, 9:17 PM CDTTornado Warning Tornado observedFGFCavalier, Towner43 min
Jun 14, 9:51 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner39 min
Jun 14, 9:56 PM CDTTornado WarningFGFCavalier, Ramsey, Towner49 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner46 min
Jun 14, 10:42 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey33 min
Jun 14, 11:06 PM CDTSpecial Weather StatementFGFPembina24 min
Jun 14, 11:11 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey49 min
Jun 14, 11:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh45 min
Jun 14, 11:57 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Walsh48 min
Jun 14, 11:59 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh46 min
Jun 15, 12:17 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom28 min
Jun 15, 12:40 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh42 min
Jun 15, 12:44 AM CDTSpecial Weather StatementFGFCass31 min
Jun 15, 1:01 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent44 min
Jun 15, 1:17 AM CDTSpecial Weather StatementFGFCass43 min

Nearby

Special Weather Statements in Minnesota, 2018Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.